nos-trum. pronunciation: \nos'-trum\. noun. Etymology: Latin, neuter of noster our, ours.
1. a medicine of secret composition recommended by its preparer but usually without scientific proof of its effectiveness.
2. a usually questionable remedy or scheme.
See here for more discussion.

Tuesday, December 14, 2010

Taking Multivitamins Causes Poor Sleep? Not So Fast.

 
The media dredged up this 3 year old study on a slow news day.

An article in the Dec 14 New York Times, with a post in their Well Blog, talks about a study that people who take supplemental vitamins may have poor sleep quality.

The study is here, but there's little data to analyze.  I get the impression that the association of Vit's and poor sleep is minor.

Just for comparison, here is what the NYT says:
There is evidence that multivitamins may disrupt nighttime sleep.
And this is what the authors say:
Five equally plausible explanations were advanced to explain this association including vitamins cause poor sleep, poor sleepers seek vitamins, and unidentified factors promote both poor sleep and vitamin use. These data are considered preliminary.
Sounds different, doesn't it?

If I had to bet (I don't, usually) I would say this "association" is not a cause-and-effect phenomenon.  It's probably just that people who tend to take vitamins and have trouble sleeping share some other, unrelated behavior.

This research should have been left to obscurity, at least until much more work is done.

Doc D
 
 

No comments:

Post a Comment

Followers

What I'm Reading - Updated 3 May

Blog Archive